Hypertensive Patient with mostly uncontrolled Blood Pressure
Short Summary

A known hypertensive female patient whose blood pressure is mostly uncontrolled. The expert recommends to focus on appropriate treatment which should include fixed combination of Angiotensin Receptor Blocker and diuretics together with 24 hour blood pressure monitoring. The expert emphasize that frequent changes, discontinuations of drugs or big intervals between one dose to another can be responsible for hypertensive crisis.

Patient's Questions Medical Background

Patient's History                                           
Patient is a known hypertensive patient whose blood pressure is mostly uncontrolled.
In her past history there are two episodes of transient syncope, reason for it however was not found: tilt test was summarized as "borderline study".
Measures of parasympathetic and sympathetic functions were in the range of normal and systolic blood pressure while in postural position "was sufficient for cerebral perfusion". It was not too low.

Expert's Opinion

Since MIBG was negative and total urinary catecholamines which were performed in Mayo clinic did not reach high level, thus the diagnosis of Pheochromocytoma may be ruled out.
Hyperaldosteronism can be ruled out as well: K was low only while patient was    treated with diuretics. Renin was low but increased during walking. Aldosterone was not high.
Thus, I would stop too frequent investigations , and instead repeating it again and   again I would focus on appropriate treatment as soon as possible.
Missing important information:
·         Sleep apnea which is being mentioned only by the way. I have not seen any relevant  information or confirmation of this pathological condition.  
·         Weight and height ,are not being mentioned.
·         Neurological examination was abnormal, but differential diagnosis  was not   mentioned.
·         I wonder whether auto immune conditions were ruled out.
The main thing which should be done is to offer an optimal therapy.
Frequent changes and discontinuations of drugs can be responsible for   hypertensive crisis, as well as for ups and downs.
Of course I am aware to the fact that it is very easy to criticize but it is very difficult to control blood pressure in a patient having so many complains.
-       Norvasc (higher dose that she got) can induce flushes headaches and tachycardia.
-       Combination of beta adrenergic blockers can combat many of the side effects.
-       Alpha blocking agents can induce frequent urination in women.
-       Cardizem - a good drug for coronary patients is relatively mild antihypertensive drug.
-       Clonidine (which I don't recommend) should be taken few times a day.
Big intervals between one dose to another can induce hypertensive crisis  !!!!!!
I would offer fixed combination of Angiotensin Receptor Blocker (ARB) and small dosage of diuretics: CANDESARTAN PLUS  (ATACAND PLUS) 16/12.5.
While on this treatment which I hope will be well tolerated, one should perform 24 hour blood pressure monitoring.
Extreme changes in amplitude and frequency of spikes may help in choosing an appropriate treatment. Disautonomic problems can be revealed and or ruled out.
Few questions, posed by the patient should still be answered:
  • Intense pain and aggravation can induce high blood pressure.
  • Below normal mineral reserves cannot induce such a picture (check however your vitamin D blood level).
  • Low blood volume is not relevant in this patient.
  • Chewing can induce a rise in blood pressure. However since during eating there is an increase in abdominal blood flow sometimes (mainly in old patients) a drop in blood pressure can occur.

""